Myocarditis due to mesalamine treatment in a patient with ulcerative colitis: Favorable outcome after Infliximab treatment
AbstractCardiac involvement is a rare extraintestinal manifestation of inflammatory bowel disease. When it occurs, the most frequent presentation is acute pericarditis, followed by myocarditis, myopericarditis, pericardial and pleural effusion, conduction defects, and cardiac tamponade. We describe a patient with ulcerative colitis, who developed acute myocarditis while receiving per-os mesalamine (5- aminosalicylic acid).The cardiac complication responded well to interruption of mesalamine, while the underlying bowel disease responded favourably to Infliximab administration during both the active phase and the maintenance treatment as well. Acute and maintenance treatment of patients with severe ulcerative colitis and myocarditis could be succeeded with Infliximab, which can be safely administered in the absence of signs of cardiac failure. Clinicians should not only be aware of this potential cardiac complication in patients with ulcerative colitis but also of options for therapy.